Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 22, 2004, 9:00 PM EDT for Pitt County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 9:00 PM EDT (01:00 UTC)
- Expired
- May 22, 2004, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Morehead City radar (KMHX), 103 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 230103
FFWMHX
NCC147-230300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS EXTENDED A
* FLASH FLOOD WARNING FOR...
PITT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1100 PM EDT
* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR FARMVILLE...OR ABOUT
9 MILES WEST OF GREENVILLE...MOVING EAST AT 5 MPH. RAINFALL
EARLIER THIS EVENING PRODUCED OVER 6 INCHES OF RAIN ACROSS EASTERN
PITT COUNTY. RUNOFF FROM THE RAIN WILL CONTINUE TO PRODUCE
FLASH FLOODING. PEOPLE ALONG CHICOD CREEK...GRINDEL CREEK AND
TRANTERS CREEK SHOULD BE ALERT FOR FLASH FLOODING.
* THE THUNDERSTORM PRODUCING HEAVY RAIN WILL SLOWLY DISSIPATE OVER
WESTERN PITT COUNTY THROUGH 1030 PM EDT...BE NEAR... RENSTON BY
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3554 7753 3553 7756 3559 7764 3565 7766
3578 7727 3575 7726 3575 7721 3573 7718
3571 7720 3568 7718 3566 7719 3556 7710
3555 7715 3550 7718 3549 7750
$$
5What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:50 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 22, 3:50 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 PM EDT SAT MAY 22 2004 .PUBLIC...SOME SVR/STG CONVECTION DVLPG ACRS NRN CNTYS THIS AFTN ALG OLD BNDRY WHERE BEST INSTABILITY...AND MSTR CONVG IS INDICATED. WILL KEEP CHC POPS ALL BUT CSTL CNTYS WHERE WILL HAVE SLGT CHC POPS THRU EARLY THIS EVE. UPR RDG SLOWLY ERODES AND SHIFTS EWD ALLOWING FOR UPR LVL WINDS TO BECOME W-SW WITH MINOR UPR IMPLS TO AFFECT RGN DURG THE NXT SVRL DAYS. AMS MSTR INCRS ACRS THE AREA FOR SUN WITH THE PW VALUES TO ARND 1.8 INCHES. LOOKS LIKE BEST CHC FOR CONVECTION WILL BE AWAY FM THE CST WITH AFTN SEABREEZE PROVIDING THE FOCUS FOR SCT CONVECTION. NOT AS MUCH QPF SHOWN BY MODELS FOR MON AND TUE BUT WILL HAVE SLGT CHC DIURNAL POPS WITH SUFFICIENT AMS MSTR AND INSTABILITY FOR ISOLD CONVECTION. WE SHUD HAVE A BTR CHC OF PRECIP WED AND WED NGT AS FNT APCHS AND MOVES INTO ERN NC. SLGTLY COOLER TEMPS LATE IN THE WEEK BHND FNT. WILL KEEP LOW POPS IN FCST RMNDR EXTDD WITH FNT AND ENUF AMS MSTR AND INSTABILITY FOR ISOLD CONVECTION. .MARINE...THE SUBTROPICAL RIDGE WILL CONTINUE TO MAINTAIN THE SW FLOW ACROSS THE MARINE AREA THROUGH WED. WIND SPEEDS WILL VARY SLIGHTLY AS SHORTWAVES MOVE ALONG THE RIDGE AND TIGHTEN THE GRADIENT AT TIMES. FOR NOW WILL KEEP WINDS IN THE 15 TO 20 KT RANGE...AND DO NOT EXPECT SCA CRITERIA CONDITIONS. SEAS GENERALLY 4 TO 5 FT...WITH A MINOR SE SWELL COMPONENT. SEAS LOWER NEAR SHORE...ESPECIALLY NORTH OF HATTERAS. MODELS INDICATE A FRONT WILL MOVING SOUTH OF THE WATERS WED NIGHT INTO THU. .AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE MOST PART. VISIBILITIES AND CEILINGS COULD DECREASE IN AREAS OF SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY OVER OUR NORTHERN COUNTIES. .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. JAC/RAP
Hazardous weather outlook, May 22, 5:38 AM EDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 538 AM EDT SAT MAY 22 2004 NCZ029-044>047-079>081-090>095-098-103-104-230937- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 538 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
In the hours before
Local storm report, May 22, 3:55 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST GUM NECK 35.74N 76.13W
05/22/2004 65 MPH TYRRELL NC PUBLIC
&&
RFSpecial weather statement, May 22, 4:34 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 434 PM EDT SAT MAY 22 2004 NCZ029-045-046-080-081-222145- BEAUFORT NC-MAINLAND HYDE NC-MARTIN NC-TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...BELHAVEN...COLUMBIA...ENGELHARD... PLYMOUTH...SWANQUARTER...WASHINGTON AND WILLIAMSTON 434 PM EDT SAT MAY 22 2004 THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS WILL CONTINUE OVER PARTS OF NORTHEAST NORTH CAROLINA. AREAS BETWEEN WILLIAMSTON AND ENGELHARD WILL HAVE THE BEST CHANCE OF THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES WILL PRODUCE PONDING ON ROADS AND MINOR FLOODING OF LOW LYING AREAS. WINDS TO 45 MPH AND DANGEROUS LIGHTNING ARE ALSO LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 22, 5:51 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 551 PM EDT SAT MAY 22 2004 NCZ029-044-045-079-080-222300- BEAUFORT NC-GREENE NC-MARTIN NC-PITT NC-WASHINGTON NC- INCLUDING THE CITIES OF...BELHAVEN...GREENVILLE...PLYMOUTH... SNOW HILL...WASHINGTON AND WILLIAMSTON 551 PM EDT SAT MAY 22 2004 THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING WILL CONTINUE OVER THE NORTHERN PARTS OF THE AREA. LOCATIONS NORTH OF A LINE FROM SNOW HILL TO PAMLICO BEACH WILL HAVE THE BEST CHANCE OF THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES WILL BE LIKELY IN SPOTS...WITH MINOR FLOODING OF LOW LYING AREAS POSSIBLE. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE. THESE STORMS ARE PRODUCING FREQUENT LIGHTNING...STAY INDOORS AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 22, 7:11 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL GREENVILLE 35.60N 77.37W
05/22/2004 0.75 INCH PITT NC COUNTY OFFICIAL
&&
RFLocal storm report, May 22, 7:21 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 5 E GREENVILLE 35.60N 77.29W
05/22/2004 0.75 INCH PITT NC LAW ENFORCEMENT
0652 PM HAIL 5 E GREENVILLE 35.60N 77.29W
05/22/2004 0.75 INCH PITT NC LAW ENFORCEMENT
&&
AWIPSUSRLocal storm report, May 22, 7:21 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 5 E GREENVILLE 35.60N 77.29W
05/22/2004 0.75 INCH PITT NC LAW ENFORCEMENT
&&
RAPThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:29 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 31 min |
| May 22, 8:47 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 43 min |
| May 22, 9:29 PM EDT | Flash Flood Warning | MHX | Greene | 91 min |
| May 22, 11:00 PM EDT | Flash Flood Warning | MHX | Pitt | 3 hr |
| May 23, 4:48 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 38 min |
| May 23, 4:54 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 36 min |
| May 23, 5:11 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 34 min |
| May 23, 5:25 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 50 min |
| May 23, 5:33 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 33 min |
| May 23, 5:48 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 42 min |
| May 23, 5:53 PM EDT | Flash Flood Warning | MHX | Pitt | 97 min |
| May 23, 6:00 PM EDT | Flash Flood Warning | MHX | Lenoir | 90 min |
| May 23, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 38 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.